Ohio, 2015

Tornado and Damaging Winds in Ohio, December 23 to 27, 2015

December 23 to 27, 2015 · NWS ILN · 16 events in 8 counties and zones

A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 23, 4:28 PM EST, 26 minutes earlier.

Area forecast discussion, Dec 23, 4:28 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EST WED DEC 23 2015

.SYNOPSIS...
A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. A WEAKENING COLD FRONT WILL MOVE THROUGH
TOMORROW MORNING...STALLING SOUTHEAST OF THE AREA BY THURSDAY
EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH EARLY NEXT
WEEK WITH ADDITIONAL CHANCES FOR RAIN DEVELOPING OVER THE WEEKEND
AS THE FRONT MOVES NORTH.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SQUALL LINE IS ADVANCING MUCH QUICKER THAN ANY OF THE MODELS HAD
FORECAST...ENTERING THE FA BETWEEN 21-22Z. DECIDED TO HOLD THIS LINE
TOGETHER ACROSS THE ENTIRE CWA...AND HAVE FORECASTED IT THROUGH
THE FA BY 03Z. USING THIS SOLUTION MAKES FORECASTING THE REST OF
THE NIGHT TRICKY...SINCE THEY DONT BRING THE LINE IN UNTIL AFTER
00Z. SECOND FLY IN THE OINTMENT IS LINE SEGMENT MOVING THROUGH
WESTERN KY. HOW AND WHEN WILL IT REACH THE FA. HELD ON TO SOME
PREVAILING SHOWERS BEHIND THE LINE FOR SEVERAL HOURS...THEN BEGAN
TO DRY THING OUT FROM W TO EAST BEGINNING AROUND 04Z. EXCEPT FOR A
LINGERING 20 POP IN THE EXTREME SE...HAVE THE FA AREA DRY BY 12Z.

TEMPERATURES WILL BE NON DIURNAL TONIGHT...STAYING STEADY OR
RISING FOR THE FIRST PART OF THE TONIGHT BEFORE FALLING OFF AT
THE END. A LARGE TEMPERATURE GRADIENT SHOULD EXIST AT THE END OF
TONIGHT WITH LOWS IN THE NW COUNTIES IN THE MID 40S AND THE UPPER
50S IN THE SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
OTHER THAN A LINGERING SLIGHT CHANCE OF A SHOWER IN THE EXTREME
SOUTHEAST COUNTIES TOMORROW MORNING. THURSDAY SHOULD BE DRY. A
MIX OF CLOUDS AND SUN SHOULD ALLOW TEMPERATURES TO REMAIN WELL
ABOVE NORMAL WITH HIGHS REACHING THE MID 50S IN THE NORTHWEST AND
THE MID 60S ACROSS THE SOUTH.

WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES TOMORROW INTO
THURSDAY NIGHT THE FRONT IS SHUNTED SOUTH OF THE REGION. THERE IS
A WIDERANGE IN MODEL SOLUTIONS FOR LATE THURSDAY NIGHT INTO FRIDAY
IN HOW QUICKLY THE PCPN RETURNS INTO THE FA. THE GFS AND CANADIAN
KEEP THE FA DRY THURSDAY NIGHT...WHILE THE NAM AND ECMWF BRING
SOME LIGHT PCPN IN NRN KY. THE ECMWF AND CANADIAN THEN LIFT THE
PCPN OVER THE FA FRIDAY...WHILE THE GFS AND NAM KEEP IT SOUTH OF
THE REGION. LEANED TOWARDS THE GFS SOLUTION SINCE IT IS THE MOST
CONSISTENT...DID ADD A CHANCE OF PCPN IN THE SOUTH TO COVER THE
OTHER SOLUTIONS.

ANOTHER WARM DECEMBER DAY IS FORECAST FOR CHRISTMAS. HIGHS
RANGING FROM THE MID 50S TO MID 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED PERIOD WITH A COUPLE ROBUST SYSTEMS MOVING THROUGH THE
REGION. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA SATURDAY
MORNING ALONG WITH STRONG WAA AND ISENTROPIC LIFT. MOISTURE
TRANSPORT WILL BE IMPRESSIVE SATURDAY INTO SUNDAY THANKS TO A 40 TO
50 KT LLJ ADVECTING IN UPPER 50S TO LOWER 60S DEW POINTS. GIVEN THAT
THE AXIS OF STRONGEST MOISTURE TRANSPORT WILL BE ORIENTED ALONG THE
FRONT...EXPECT COPIOUS AMOUNTS OF MOISTURE. PWATS SATURDAY INTO
SUNDAY WILL LIKELY INCREASE TO OVER 1.5 INCHES ACROSS OUR ENTIRE
CWA. NAEFS PWAT STANDARDIZED ANOMALIES WITHIN THE ILN CWA ARE
FORECAST TO EXCEED 3 SIGMAS AND THE MAJORITY OF THE CWA WILL ALSO
FALL WITHIN THE NAEFS MAXIMUM PWAT PERCENTILES FOR LATE
DECEMBER...NEEDLESS TO SAY A VERY IMPRESSIVE MOISTURE SIGNAL FOR
THIS TIME OF YEAR. FOCUS FOR THE HEAVIEST SHOWERS WILL BE MAINLY
ALONG THE WARM FRONT AS IT LIFTS FROM SOUTH TO NORTH ON SATURDAY.
THE FRONT WILL THEN STALL JUST NORTHWEST OF THE ILN CWA SATURDAY
NIGHT...AND DROP BACK SOUTHEASTWARD AS A COLD FRONT ON SUNDAY.
MUCAPES WILL BE A FEW HUNDRED J/KG AND FORECAST SOUNDINGS SUPPORT A
CHANCE OF THUNDER UNTIL THE COLD FRONT PUSHES THROUGH. LOCALIZED
FLOODING AND LATER ON SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE
PROLONGED PERIOD OF ANOMALOUSLY HIGH MOISTURE.

MUCH COLDER /BUT STILL ABOVE NORMAL/ AND DRIER AIR WILL STREAM IN
BEHIND THE FRONT SUNDAY NIGHT. CANNOT RULE OUT A LIGHT RAIN/SNOW MIX
IN THE FAR NORTH EARLY MONDAY MORNING BEFORE TEMPERATURES WARM AND
SUPPORT A CHANGEOVER TO RAIN DURING THE DAY MONDAY. AS THE GFS/ECMWF
BEGIN TO DIVERGE ON MONDAY HAVE GONE WITH A BLEND OF THE TWO FOR THE
REMAINDER OF THE EXTENDED PERIOD. A SURFACE LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS AND LIFT INTO THE OHIO VALLEY MONDAY INTO
TUESDAY. ANOTHER SIGNIFICANT PUSH OF MOISTURE WILL ALLOW FOR MORE
WIDESPREAD SHOWERS ACROSS THE AREA MONDAY AND MONDAY NIGHT. SEEING
VERY LITTLE IF ANY ELEVATED INSTABILITY SO DO NOT EXPECT ANY THUNDER
WITH THIS SYSTEM. THEN GENERALLY SLIGHT CHANCE POPS FOR TUESDAY INTO
WEDNESDAY AS WEAK DISTURBANCES MOVE THROUGH...WITH SOME LIGHT SNOW
SHOWERS POSSIBLE TUESDAY NIGHT.

TEMPERATURES WILL START OFF WELL ABOVE NORMAL ON SATURDAY WITH
RECORD HIGHS CERTAINLY POSSIBLE GIVEN A BROAD 925 MB TEMP ANOMALY
ABOVE 2 SIGMAS SITTING OVER THE OHIO VALLEY. HIGH TEMPERATURES ON
SATURDAY WILL LIKELY BE IN THE LOW 60S NORTH AND NEAR 70 IN THE
SOUTH. WILL COOL BACK DOWN FOR THE REMAINDER OF THE PERIOD BUT STILL
REMAIN ABOVE NORMAL FOR LATE DECEMBER.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE CENTERED OVER THE MISSOURI VALLEY WILL TRACK NE TO
THE GREAT LAKES OVER NEXT 12 HRS. AN ASSOCIATED COLD FRONT WILL
PIVOT EASTWARD FROM THE LOW INTO THE REGION AFTER 00Z TONIGHT.

MAIN CONCERN THROUGH 00Z WILL BE TIGHTENING OF PRESSURE
GRADIENT...LEADING TO GRADUALLY INCREASING SOUTHERLY WINDS... WITH
GUSTS TO 30 KTS POSSIBLE AFTER 00Z. SHOWERS ACROSS SOUTHERN
INDIANA WILL GRADUALLY MOVE INTO THE REGION AFTER 21Z... AND HIGH
RESOLUTION MODELS CONTINUE TO BRING SHOWER ACTIVITY INTO WESTERN
TAF SITES OF KCVG...KLUK...KDAY...AND KILN...WITH KCMH AND KLCK
REMAINING DRY THROUGH 00Z.

AFTER LATE AFT SHOWERS... MAIN CONCERN WILL BE AN ORGANIZED AREA
OF CONVECTION WHICH IS FORECAST TO MOVE THROUGH THE AREA IN THE
00Z TO 06Z TIME FRAME. THIS FEATURE SEEMS TO BE SOMEWHAT
REFLECTED AT THE SURFACE BY A CONVERGENT PREFRONTAL TROF AXIS. THE
HIGH RESOLUTION MODELS ARE COMING INTO BETTER AGREEMENT WITH
TIMING WITH MAIN AREA OF TSRA. IN THE VERY MOIST AIRMASS... MVFR
CONDITIONS ARE LIKELY IN SHOWERS WITH IFR VISIBILITIES POSSIBLE
IN THE HEAVIER SHOWERS/STORMS. WIND GUSTS OVER 40KTS ARE POSSIBLE
WITH THE STRONGER STORMS THAT DEVELOP.

AFTER 06Z THURSDAY...TSRA IS EXPECTED TO MOVE E OF KCMH AND KLCK
FAIRLY QUICKLY AND AFOREMENTIONED FRONT WILL MOVE INTO THE AREA.
AS OF NOW...NOT MUCH ACTIVITY IS EXPECTED ALONG THE FRONT AS
FORCING WEAKENS AND THE LOW MOVES WELL AWAY FROM OUR REGION. MVFR
CIGS ARE LIKELY TO SCATTER OUT BY 12Z WITH VFR CONDITIONS AND
LIGHTER WINDS EXPECTED FOR END OF TAF PERIOD.

OUTLOOK... MVFR CONDITIONS POSSIBLE FRIDAY NIGHT INTO MONDAY AS A
FRONT AND ASSOCIATED PRECIPITATION LINGER ACROSS THE REGION.

&&

.CLIMATE...
TODAY WILL BE THE PEAK OF THE ANOMALOUSLY WARM TEMPERATURES OVER
THE MIDDLE OHIO VALLEY. 925MB TEMPERATURES ANOMALIES TODAY ARE
EXPECTED TO BE 2.0 TO 2.5 SIGMA ABOVE CLIMATOLOGY...AND THUS IT IS
NO SURPRISE THAT RECORD MAX TEMPERATURE VALUES ARE IN THE
FORECAST...EVEN WITH THE PRESENCE OF CLOUD COVER AND INCREASING
MOISTURE. THESE ANOMALIES WILL INCREASE AGAIN TO AROUND 2.0
SIGMA BY SATURDAY EVENING...AS THE FRONTAL BOUNDARY MOVES NORTH OF
THE REGION. THOUGH RECORD HIGHS ARE MOST LIKELY TODAY (WEDNESDAY)
AND SATURDAY...RECORD HIGH MINIMUM TEMPERATURES MAY ALSO BE
THREATENED AT TIMES THROUGH THE NEXT WEEK.

THE CURRENT FORECAST INCLUDES RECORD HIGHS FOR ALL THREE CLIMATE
SITES TODAY...

CVG...FORECAST 68...RECORD 66 (1933)
CMH...FORECAST 66...RECORD 62 (1933)
DAY...FORECAST 66...RECORD 59 (1957)

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...KURZ
AVIATION...KC
CLIMATE...
Hazardous weather outlook, Dec 23, 4:31 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EST WED DEC 23 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242145-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE
THIS AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WIND GUSTS ARE THE
PRIMARY EXPECTED SEVERE WEATHER THREAT...BUT THERE COULD ALSO BE A
CHANCE FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING POTENTIAL WILL INCREASE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...AS SEVERAL PERIODS OF PERSISTENT RAINFALL ARE
EXPECTED TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Dec 23, 4:53 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     OSGOOD                  39.13N 85.29W
12/23/2015  E54 MPH          RIPLEY             IN   PUBLIC

&&

The radar

The Cincinnati radar (KILN), 83 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Butler

When
December 23, 4:54 PM EST to 4:58 PM EST
Where
Butler County, Oxford Miami Univ Ar
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.500, -84.780

Thunderstorm Wind, Preble

When
December 23, 5:00 PM EST to 5:04 PM EST
Where
Preble County, 0.69 mi N of Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
39.640, -84.650

A large tree fell onto a house.

Thunderstorm Wind, Preble

When
December 23, 5:00 PM EST to 5:04 PM EST
Where
Preble County, Eaton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.750, -84.630

One large tree was knocked down.

Thunderstorm Wind, Darke

When
December 23, 5:05 PM EST to 5:09 PM EST
Where
Darke County, 1.48 mi NNE of Pitsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
40.000, -84.490

The roof was blown off a building, along with numerous large trees being knocked down onto roadways and power lines.

Thunderstorm Wind, Preble

When
December 23, 5:05 PM EST to 5:09 PM EST
Where
Preble County, 0.53 mi W of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.900, -84.680

A portion of a roof was blown off a home in El Dorado.

Thunderstorm Wind, Preble

When
December 23, 5:05 PM EST to 5:09 PM EST
Where
Preble County, 0.87 mi NW of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
39.910, -84.680

A barn was partially knocked down at the intersection of Maple and Victoria Streets. Also the top 4 feet of a 2 foot diameter tree was broken off.

Thunderstorm Wind, Preble

When
December 23, 5:07 PM EST to 5:11 PM EST
Where
Preble County, 1.6 mi E of Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.630, -84.620

Multiple trees were knocked down across Preble County, including near the intersection of Ohio Route 725 and Upper Somers Road.

Tornado, Darke

When
December 23, 5:12 PM EST to 5:15 PM EST
Where
Darke County, 1.26 mi WNW of Pitsburg
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
39.990, -84.520

A damage survey conducted near Ohio Route 49 east of Arcanum, confirmed that an EF0 tornado briefly touched down and lifted up the roof of a large metal building, lofting a portion of the roof onto a nearby car and scattering debris along the property.

Thunderstorm Wind, Butler

When
December 23, 5:19 PM EST to 5:23 PM EST
Where
Butler County, Oxford Miami Univ Ar
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.500, -84.780

Thunderstorm Wind, Miami

When
December 23, 5:23 PM EST to 5:27 PM EST
Where
Miami County, 1.73 mi ENE of Laura
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.010, -84.370

A barn was destroyed by the wind.

Thunderstorm Wind, Miami

When
December 23, 5:23 PM EST to 5:27 PM EST
Where
Miami County, 1.26 mi WNW of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.060, -84.370

Multiple buildings were damaged at 1845 North Rangeline Road.

Thunderstorm Wind, Preble

When
December 23, 5:40 PM EST to 5:44 PM EST
Where
Preble County, Eaton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.750, -84.630

One large tree was knocked down.

Thunderstorm Wind, Warren

When
December 23, 5:45 PM EST to 5:49 PM EST
Where
Warren County, 2.07 mi S of Otterbein
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
39.420, -84.280

Numerous trees were knocked down.

Thunderstorm Wind, Champaign

When
December 23, 5:55 PM EST to 5:59 PM EST
Where
Champaign County, 0.87 mi SW of Northville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.170, -83.830

A tree fell onto a car.

Thunderstorm Wind, Logan

When
December 23, 5:58 PM EST to 6:02 PM EST
Where
Logan County, 4.61 mi NW of West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.290, -83.820

A large tree was knocked down near the intersection of Township Rd. 30 and County Road 18.

Thunderstorm Wind, Clermont

When
December 27, 8:16 PM EST to 8:23 PM EST
Where
Clermont County, 0.65 mi NW of Moscow to 0.45 mi SSE of Bethel
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.857, -84.228

Numerous trees were reported knocked down in Felicity, Moscow and Bethel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyThe tornado archive for Ohio, 2015Warnings in Ohio, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606212, 606200, 606201, 606202, 606203, 606204, 606205, 606199, 606213, 606206, 606207, 606208, 606209, 606210, 606211, 607233.